Iowa, 2014

Damaging Winds in Iowa, August 29, 2014

August 29, 2014 · NWS DMX · 3 events in 3 counties and zones

A weak cold frontal boundary approached Iowa from the northwest as an upper level low pressure area reached the western border during the afternoon. The airmass became unstable with about 2000 J/kg of CAPE available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold frontal boundary approached Iowa from the northwest as an upper level low pressure area reached the western border during the afternoon. The airmass became unstable with about 2000 J/kg of CAPE available. Shear was around 40 kts by late afternoon. Surface temperatures rose into the low to mid 80s with dewpoint readings in the upper 60s to low 70s. The downdraft CAPE was quite high over northeast Iowa around 1000 J/kg to just above. Thunderstorms formed in an arching line ahead of the approaching upper low. Though most of the storms were not severe, one became severe in Bremer County with a wind gust of 65 MPH in the Plainfield area. Several trees were blown down and small hail also covered the ground. Thunderstorms continued to develop in the warm air advection zone. High winds damaged cars, a house, and trees in the Lake Mills area of Winnebago County. A funnel cloud was observed northwest of Fonda in Pocahontas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 2:15 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT FRI AUG 29 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 315 PM CDT FRI AUG 29 2014

ANOTHER ACTIVE NIGHT IS IN STORE AS THE DEEP LAYERED TROUGH FEATURE
THAT HAS BEEN LINGERING TO OUR WEST THE LAST DAY OR TWO FINALLY
PROGRESSES EASTWARD ACROSS IOWA. REGIONAL RADAR IMAGERY FROM THE
LAST COUPLE OF HOURS SHOWS AN INCREASE IN COVERAGE OF SHOWERS AND
THUNDERSTORMS AROUND THE BROAD CIRCULATION OF THE TROUGH COINCIDENT
WITH DAYTIME HEATING MAX...BUT EXPECT SCATTERED TO NUMEROUS
SHOWERS/STORMS TO PERSIST THROUGH THE EVENING AND INTO TONIGHT
BEFORE FINALLY FADING OUT AND MOVING OFF TO THE EAST EARLY SATURDAY
MORNING. HAVE MAINTAINED MOSTLY 50 TO 80 POPS THROUGH MIDNIGHT
ACCORDINGLY. A HEAVY RAIN THREAT REMAINS PARTICULARLY CLOSER TO THE
TROUGH AXIS WHERE CELL MOTION IS QUITE SLOW...HOWEVER THIS THREAT
WILL BE ISOLATED AND NO WIDESPREAD FLOODING IS ANTICIPATED. LIKEWISE
DIURNAL HEATING IN THE SUNNIER AREAS ACROSS OUR EASTERN SECTIONS
THIS AFTERNOON HAS ALLOWED FOR IMPRESSIVE DESTABILIZATION AND THERE
IS SOME POTENTIAL HERE FOR ISOLATED SEVERE WIND GUSTS...BUT AGAIN NO
WIDESPREAD OR SIGNIFICANT SEVERE WEATHER IS ANTICIPATED.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 315 PM CDT FRI AUG 29 2014

LONG AWAITED SHORT BREAK FROM THUNDERSTORMS TO ARRIVE EARLY
SATURDAY...AS THIS WEEKS PERSISTENT UPPER LEVEL WAVE FINALLY MOVES
OFF TO THE NORTHEAST. A WEAK WAVE BEHIND THIS SYSTEM MAY BRING SOME
RESIDUAL CLOUDS OVER NORTHERN SECTIONS TOMORROW...BUT OVERALL A NICE
CHANGE FROM THE THREAT FOR THUNDERSTORMS EVERYDAY. A SLIGHTLY COOLER
AIRMASS WILL ARRIVE AS WELL WITH HIGHS IN THE UPPER 70S TO LOWER
80S...THOUGH HUMIDITY LEVELS WILL NOT CHANGE ALL THAT MUCH. A WEAK
RIDGE OF HIGH PRESSURE WILL CROSS THE REGION SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.

AS THE RIDGE RECEDES TO THE EAST...STRONGER SOUTHWEST FLOW WILL
DEVELOP BOTH AT THE SFC AND ALOFT IN RESPONSE TO A RATHER STRONG
H500 SHORT WAVE APPROACHING FROM THE WEST.  AHEAD OF THE SYSTEM...
DEW POINTS WILL QUICKLY RETURN TO THE 70S WITH HIGHS IN THE UPPER
80S TO NEAR 90 ACROSS THE SOUTH. WITH THE QUICK WARM UP...
INSTABILITY...PRECIPITABLE WATER...AND WARM CLOUD DEPTHS WILL AGAIN
RISE TO LEVELS OF CONCERN...WITH SEVERE STORM POTENTIAL INCREASING
ACROSS THE WEST ALONG THE BOUNDARY FROM THE MID TO LATE AFTERNOON
HOURS NORTHWEST TO CENTRAL IOWA IN THE EVENING. THOUGH WIND FIELDS
ALOFT ARE NOT SIGNIFICANT...THERE HAS BEEN A CONSISTENT SIGNAL FOR
40 TO 50KT WINDS THROUGH THE COLUMN BY LATE DAY SUNDAY AND SUNDAY
EVENING. PWATS ARE EXPECTED TO ONCE AGAIN POOL ALONG THE BOUNDARY
AND INCREASE TO 1.75 TO 2.0 INCHES BY LATE DAY AND EVENING. WARM
CLOUD DEPTHS AGAIN ARE MAXIMIZED TO NEARLY 13KFT BY LATE AFTERNOON
WEST AND CENTRAL. CURRENT BUFR SOUNDINGS ACROSS THE REGION FOR 21Z
SUNDAY SHOW A DRY LAYER THROUGH THE LOWER TO MID LEVELS WITH SOME
VEERING WINDS WITH HEIGHT...THOUGH GENERALLY UNIDIRECTIONAL. LOOKING
AT THE GFS 12Z MODEL DATA...0-3KM BULK SHEAR VECTORS BECOME MORE
PERPENDICULAR TO THE EXPECTED LINE OF STORM DEVELOPMENT SUNDAY
EVENING...SUGGESTING THAT BOWING LINEAR SEGMENTS AND A FASTER
MOVING LINE OF STORMS WITH A GREATER POTENTIAL OF WIND DAMAGE MAY
DEVELOP AFTER SOME INITIAL SUPERCELLS AND ANY LINEAR SEGMENTS
MERGE. CURRENTLY THE AREA IS OUTLOOKED FOR A SLIGHT RISK FOR
SEVERE WEATHER. THERE WILL BE A GOOD CHANCE EARLY IN THE EVENT OF
HEAVY RAINFALL OF 1 TO +2 INCHES NEARER THE COOL FRONTAL BOUNDARY
IN THE FAR WEST/NORTHWEST...AND EVEN WITH THE POTENTIAL OF FASTER
MOVING STORMS IN THE MID TO LATE EVENING...RAINFALL RATES AND
AMOUNTS MAY STILL BE ON THE MODERATE TO PERHAPS HEAVY SIDE DUE TO
THE PERSISTENCE OF ELEVATED WARM CLOUD DEPTHS AND HIGH PWATS. ANY
ADDITIONAL RAINFALL WILL AGAIN PUSH STREAMS AND RIVERS UP AND
PERHAPS CAUSE SOME URBAN STREET OR FIELD FLOODING...BUT THE 36
HOUR BREAK FROM SATURDAY MORNING THROUGH 00Z SUNDAY WILL HELP
MITIGATE THE SITUATION.

BEYOND SUNDAY NIGHT...THERE REMAINS SLIGHTLY LESS CERTAINTY
REGARDING NEXT WEEKS PATTERN...BUT TWO THEMES ARE BEGINNING TO
EMERGE.  FIRST...BOTH THE GFS/EURO SUGGEST AN ADDITIONAL FAST MOVING
WAVE WITH SCT THUNDERSTORMS WILL CROSS THE REGION THE MONDAY NIGHT
TUESDAY...PRIOR TO THE SOUTHEAST US H500 RIDGE BUILDING BACK WEST
INTO THE SOUTHERN PLAINS AND MID MISSISSIPPI RIVER VALLEY. AS THE
WESTERLIES RETREAT FARTHER NORTH...H500 HEIGHTS ARE EXPECTED TO
BUILD FROM AROUND 580DM MONDAY TO NEARLY 592DM BY 00Z FRIDAY. TEMPS
WILL WARM THROUGH THE PERIOD WITH A GENERAL SHIFT OF THE HEAVIER
RAIN THREAT TO NORTHERN IOWA AND STATES NORTH. WILL CONTINUE TO
MONITOR...AND HAVE MORE CONFIDENCE IN THE WARMING TEMPS THAN LACK OF
THUNDERSTORMS...SO DO EXPECT TO SEE TEMPERATURES PUSHING TOWARD 90
DEGREES OVER CENTRAL AND SOUTH TOWARD THE END OF NEXT WEEK.
OTHERWISE...MUCH OF THE UPCOMING WEEK WILL CONTINUE IN THE UPPER 70S
TO 80S FROM MONDAY THROUGH WEDNESDAY WITH LOWS IN THE UPPER 50S TO
60S.

&&

.AVIATION...29/18Z
ISSUED AT 1241 PM CDT FRI AUG 29 2014

EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON...DETERIORATING LATE
AFTERNOON/EVENING AS SHRA/TSRA DEVELOP ACROSS THE AREA WITH
LOCALIZED MVFR OR LOWER CONDITIONS...THEN DETERIORATING FURTHER
OVERNIGHT EVEN AS PRECIP ENDS...WITH REDEVELOPMENT OF LOW
CIGS/VSBYS IN BR ONCE AGAIN. HAVE TRENDED TAFS THIS WAY AND
ATTEMPTED TO TIME MOST LIKELY PERIOD FOR TSRA AT
DSM/ALO/OTM...WITH AMENDMENTS ANTICIPATED AS THE STORMS MOVE
ACROSS THE AREA LATER TODAY.

&&

.HYDROLOGY...
ISSUED AT 315 PM CDT FRI AUG 29 2014

SIMILAR CONCERNS AS PAST FEW DAYS. MOST OF THE REGION CONTINUES
NEARLY SATURATED...WITH SOME LOCATIONS NOT HAVING MUCH ROOM FOR
ADDITIONAL RAINFALL BEFORE RUNOFF MAY BECOME A PROBLEM. SOUTHEAST
COUNTIES OF OUR FORECAST AREA COULD TAKE A BIT MORE...FORTUNATELY
THE CURRENT STORMS ARE WORKING NORTH ACROSS THESE LOCATIONS.
ADDITIONAL RAINFALL LATER THIS EVENING COULD LEAD TO SOME ISOLATED
PROBLEMS OVER THE WEST/SOUTHWEST WITH FIELD PONDING/MINOR FLOODING
IN RURAL AND URBAN AREAS THE MAIN CONCERNS. WILL BE MONITORING FOR
ANY MORE ORGANIZED THREAT THIS EVENING. BY SUNDAY EVENING...MORE
WIDESPREAD MODERATE RAINFALL EXPECTED. WITH NEARLY 36 HOURS OF
QUIET CONDITIONS EXPECTED FROM 12Z SAT THROUGH ABOUT 00Z SUNDAY...
SOILS SHOULD BETTER BE ABLE TO HANDLE ADDITIONAL RAINFALL. SOME
MINOR RIVER FLOODING CONTINUES NOW NEAR DSM AND POTENTIALLY SOME
ADDITIONAL RIVERS/STREAMS RISING TO OR SLIGHTLY ABOVE FS OVER THE
WEEKEND OR EARLY NEXT WEEK ACROSS THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...REV
AVIATION...LEE
HYDROLOGY...REV
Hazardous weather outlook, Aug 29, 2:35 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT FRI AUG 29 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-302045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
335 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS...WITH UP TO AN INCH
OR MORE OF RAIN POSSIBLE. SOME PONDING OF WATER IN FIELDS AND
LOCALIZED STREET FLOODING IN URBAN AREAS MAY OCCUR WITH THE HEAVY
RAINFALL. THERE IS A SMALL RISK OF LOCALIZED FLASH FLOODING BUT
WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME. IN
ADDITION...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...
ESPECIALLY IN THE SOUTHEAST...WITH DAMAGING WIND THE MAIN THREAT AND
OR ISOLATED LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL END VERY EARLY SATURDAY MORNING EAST
AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY MORNING.
THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. A FEW SEVERE
THUNDERSTORMS MAY BE POSSIBLE AT TIMES. THERE IS A MORE ORGANIZED
THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH LATE SUNDAY
EVENING WITH THE POTENTIAL OF WIND AND HAIL AND HEAVY RAINFALL THE
MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE
EVENING OVER THE WEST AND NORTHWEST.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND
TUESDAY AND AGAIN WEDNESDAY NIGHT AND THURSDAY. DURING THIS
PERIOD...THE THREAT FOR SEVERE WEATHER APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING.

REV

In the hours before

Local storm report, Aug 29, 9:29 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CDT FRI AUG 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ANKENY                  41.72N 93.61W
08/29/2014  M2.89 INCH       POLK               IA   CO-OP OBSERVER

            2.89 INCHES OF RAIN.

0700 AM     HEAVY RAIN       NEWTON                  41.70N 93.05W
08/29/2014  M2.83 INCH       JASPER             IA   CO-OP OBSERVER

            2.83 INCHES OF RAIN.

0700 AM     HEAVY RAIN       2 WNW ANKENY            41.74N 93.64W
08/29/2014  E2.30 INCH       POLK               IA   COCORAHS

            2.30 INCHES OF RAIN.

0700 AM     HEAVY RAIN       1 E CLIVE               41.61N 93.75W
08/29/2014  M2.27 INCH       POLK               IA   NWS EMPLOYEE

            NWS EMPLOYEE MEASURED 2.27 INCHES OF RAINFALL OVERNIGHT.

0700 AM     HEAVY RAIN       URBANDALE               41.64N 93.74W
08/29/2014  E3.00 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF THREE INCHES OF RAIN IN URBANDALE
            OVERNIGHT. RECEIVED VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       6 S MADRID              41.79N 93.82W
08/29/2014  E2.35 INCH       DALLAS             IA   COCORAHS

            2.35 INCHES OF RAIN.

0700 AM     HEAVY RAIN       3 NNW JOHNSTON          41.73N 93.72W
08/29/2014  E2.35 INCH       POLK               IA   COCORAHS

            2.35 INCHES OF RAIN.

0700 AM     HEAVY RAIN       4 S NORWALK             41.44N 93.68W
08/29/2014  E3.19 INCH       WARREN             IA   COCORAHS

            3.19 INCHES OF RAIN.

0700 AM     HEAVY RAIN       1 SE WINDSOR HEIGHTS    41.59N 93.70W
08/29/2014  E3.49 INCH       POLK               IA   COCORAHS

            3.49 INCHES OF RAIN.

0700 AM     HEAVY RAIN       4 WNW DES MOINES        41.60N 93.69W
08/29/2014  E3.53 INCH       POLK               IA   COCORAHS

            3.53 INCHES OF RAIN.

0700 AM     HEAVY RAIN       POLK CITY               41.77N 93.72W
08/29/2014  E3.57 INCH       POLK               IA   COCORAHS

            3.57 INCHES OF RAIN.

0700 AM     HEAVY RAIN       MASSENA                 41.25N 94.77W
08/29/2014  E4.90 INCH       CASS               IA   CO-OP OBSERVER

            4.90 INCHES OF RAIN.

0700 AM     HEAVY RAIN       ADEL                    41.61N 94.03W
08/29/2014  E3.96 INCH       DALLAS             IA   TRAINED SPOTTER

            3.96 INCHES OF RAIN.

0700 AM     HEAVY RAIN       BONDURANT               41.69N 93.46W
08/29/2014  M2.68 INCH       POLK               IA   CO-OP OBSERVER

            2.68 INCHES OF RAIN.

0700 AM     HEAVY RAIN       DES MOINES              41.58N 93.62W
08/29/2014  E3.49 INCH       POLK               IA   TRAINED SPOTTER

            3.49 INCHES OF RAIN. NEAR WAVELAND GOLF COURSE.

0700 AM     HEAVY RAIN       WEST DES MOINES         41.57N 93.75W
08/29/2014  E3.60 INCH       POLK               IA   PUBLIC

            3.60 INCHES OF RAIN. RECEIVED VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       GREENFIELD              41.31N 94.46W
08/29/2014  E2.10 INCH       ADAIR              IA   PUBLIC

            2.10 INCHES OF RAIN. RECEIVED VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       NEWTON                  41.70N 93.05W
08/29/2014  E2.20 INCH       JASPER             IA   PUBLIC

            2.20 INCHES OF RAIN. RECEIVED VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       WEST DES MOINES         41.57N 93.75W
08/29/2014  E2.35 INCH       POLK               IA   PUBLIC

            2.35 INCHES NEAR I35 AND MILLS CIVIC PARKWAY. VIA SOCIAL
            MEDIA.

0700 AM     HEAVY RAIN       1 N AMES                42.04N 93.63W
08/29/2014  E3.25 INCH       STORY              IA   PUBLIC

            3.25 INCHES OF RAIN. RECEIVED VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       WINTERSET               41.34N 94.02W
08/29/2014  E3.00 INCH       MADISON            IA   PUBLIC

            ESTIMATED 3.00 INCHES OF RAIN VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       EARLHAM                 41.49N 94.12W
08/29/2014  E3.06 INCH       MADISON            IA   PUBLIC

            3.06 INCHES VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       ANKENY                  41.72N 93.61W
08/29/2014  E3.00 INCH       POLK               IA   PUBLIC

            ESTIMATED 3.00 INCHES VIA SOCIAL MEDIA.

&&

BF
Special weather statement, Aug 29, 2:15 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT FRI AUG 29 2014

IAZ074-084-085-095-096-292100-
APPANOOSE IA-WAYNE IA-LUCAS IA-MARION IA-MONROE IA-
315 PM CDT FRI AUG 29 2014

...HEAVY RAIN AND GUSTY WINDS...

AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
CHARITON TO RATHBUN LAKE TO 3 MILES SOUTHEAST OF CENTERVILLE...AND
MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

ONE TO TWO INCH RAINFALL RATES ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...CHARITON...ALBIA...MELCHER-DALLAS...LAKE SUNDOWN...
RATHBUN LAKE...MORAVIA...MOULTON...RUSSELL...LOVILIA...MYSTIC...
WILLIAMSON...HAMILTON...MELROSE...UNIONVILLE...RATHBUN...PLANO...
MARYSVILLE...UDELL AND ALBIA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4087 9334 4135 9333 4118 9287 4116 9287
      4116 9282 4109 9264 4059 9264
TIME...MOT...LOC 2013Z 179DEG 35KT 4096 9322 4086 9299 4070 9282

PODRAZIK

The radar

The La Crosse radar (KARX), 154 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bremer

When
August 29, 3:26 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.840, -92.540

Public reported trees down along with small hail covering the ground. Wind gusts of 65 MPH were recorded at an RWIS site.

Thunderstorm Wind, Winnebago

When
August 29, 4:30 PM CST
Where
Winnebago County, Lake Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.420, -93.530

KIMT TV reported damages to cars, a house, and to trees by high winds from a thunderstorm.

Funnel Cloud, Pocahontas

When
August 29, 6:36 PM CST
Where
Pocahontas County, 2.89 mi WNW of Fonda
Reported by
Law Enforcement
Coordinates
42.600, -94.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531459, 531460, 531472.